Thunderstorm Wind, Norton
- When
- July 28, 4:14 PM CST
- Where
- Norton County, 0.53 mi E of Norton Muni Arpt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.850, -99.890
Scattered thunderstorms developed during the afternoon in the McCook, NE, Oberlin and Norton areas. An isolated severe wind gust of 68 mph was reported at the Norton AWOS site.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered thunderstorms developed during the afternoon in the McCook, NE, Oberlin and Norton areas. An isolated severe wind gust of 68 mph was reported at the Norton AWOS site.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 28, 2:24 PM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 224 PM MDT SAT JUL 28 2012 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 224 PM MDT SAT JUL 28 2012 WV IMAGERY AND RUC H5 ANALYSIS SHOW STRONG RIDGE EXTENDING FROM THE WESTERN US TO THE CENTRAL MISSISSIPPI RIVER VALLEY WITH A 597 HEIGHT CENTER OVER NE OKLAHOMA. A PLUME OF MONSOONAL MOISTURE CONTINUES TO ADVECT NORTH AND EAST ALONG THE WESTERN EXTENT OF THE RIDGE WITH SEVERAL WEAK SHORTWAVE TROUGHS MOVING INTO THE TRI-STATE AREA FROM THE WEST. AT THE SURFACE A COLD FRONT HAS STALLED OVER THE CWA AND WILL ACT AS THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH THE NEXT FEW DAYS. EARLY THIS AFTERNOON ISOLATED THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE NE CWA NEAR MCCOOK ALONG THE FRONT WITH CUMULUS FURTHER SOUTH AND EAST. RUC SOUNDINGS CONTINUE TO SHOW INVERTED-V TYPE SOUNDINGS ALONG WITH DCAPE VALUES AROUND 1400 J/KG OR GREATER ACROSS THE EASTERN PART OF THE CWA...WHICH SUPPORTS A THREAT FOR STRONG DAMAGING WINDS WITH ANY THUNDERSTORMS THAT DEVELOP. PWAT VALUES ARE ACTUALLY PRETTY GOOD WITH VALUES AROUND 1.4-1.5 AS A RESULT OF MONSOONAL MOISTURE ADVECTING INTO THE MID LEVELS...SO THUNDERSTORM COULD BE GOOD RAIN PRODUCERS THOUGH STORM MOTIONS AROUND 20KT SHOULD KEEP FLASH FLOOD THREAT LIMITED. STORM THUNDERSTORM ACTIVITY THIS EVENING SHOULD BE TIED TO DIURNAL PROCESSES WITH ACTIVITY ENDING SHORTLY AFTER SUNRISE. SUNDAY...THERE WILL BE VERY LITTLE CHANGE IN THE PATTERN AS THE STATIONARY FRONT LINGERS OVER THE CWA...AND THE RIDGE REMAINS IN PLACE. THUNDERSTORMS SHOULD REDEVELOP BY THE AFTERNOON WITH THE FRONT AGAIN ACTING AS THE MAIN FOCUS FOR INITIATION. NAM SOUNDINGS SHOW EVEN BETTER MID LEVEL MOISTURE SUNDAY AFTERNOON WITH PWAT VALUES IN EXCESS OF 1.6...WHICH IS ANOMALOUSLY HIGH FOR THIS TIME OF YEAR. CONSIDERING THAT AND VERY LIGHT STORM MOTIONS ON SUNDAY IN THE ABSENCE OF ANY FLOW ALONG THE STATIONARY FRONT...THERE WILL BE AN INCREASED THREAT OF FLASH FLOODING WITH ANY THUNDERSTORMS THAT DO DEVELOP. COVERAGE WILL BE A QUESTION...SO I AM NOT CONFIDENT ENOUGH TO ISSUE A FLASH FLOOD WATCH FOR SUNDAY AFTERNOON/EVENING DURING THIS FORECAST CYCLE...HOWEVER THIS SHOULD BE WATCHED GOING FORWARD. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 112 PM MDT SAT JUL 28 2012 UPPER RIDGE OVER THE SOUTHERN PLAINS WILL DRIFT WEST SOUTHWESTWARD DURING THIS PERIOD. FAST MOVING SHORTWAVE TROUGHS RIDING THE RIDGE MIGHT BE CLOSE ENOUGH TO PROVIDE WEAK LIFT FOR ISOLATED AFTERNOON AND EVENING THUNDERSTORMS...BUT CONFIDENCE IS LOW AND DO NOT WARRANT MORE THAN A SLIGHT TO LOW CHANCE MENTION. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1131 AM MDT SAT JUL 28 2012 VFR CONDITIONS EXPECTED TO PREVAIL THROUGH THE PERIOD AT KGLD AND KMCK. COLD FRONT JUST NW OF BOTH TERMINALS WILL DROP SOUTH OVER THE NEXT FEW HOURS. THIS WILL ACT A FOCUS FOR ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITHING THE VICINITY OF BOTH TERMINALS. CONFIDENCE IS STILL TOO LOW TO INCLUDE ANYTHING OTHER THAN VCTS. GUSTY SW WINDS BETWEEN 10 AND 20 KT CURRENTLY OVER BOTH TERMINALS WILL BECOME LIGHT AND VARIABLE AS FRONT SHIFTS SOUTH AND GRADIENT DECREASES. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...024 AVIATION...DR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1021 AM MDT SAT JUL 28 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291530- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1021 AM MDT SAT JUL 28 2012 /1121 AM CDT SAT JUL 28 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. EVEN THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...IT WILL BE POSSIBLE THAT A FEW OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON AND SUNDAY NIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...LOCALLY HEAVY RAINFALL MAY LEAD TO AN INCREASED CHANCE FOR FLASH FLOODING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH FRIDAY. AT THIS TIME...THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
157 PM MDT SAT JUL 28 2012
NEZ081-282030-
RED WILLOW-
257 PM CDT SAT JUL 28 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...
AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF DANBURY...MOVING EAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 4027 10019 4007 10019 4003 10045 4020 10052
4030 10019
TIME...MOT...LOC 1957Z 253DEG 16KT 4014 10037
DRThe Grand Island radar (KUEX), 134 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391554.